Related Experiment Video
Updated: Nov 22, 2025

A Doxorubicin-Induced Murine Model of Dilated Cardiomyopathy In Vivo
Published on: May 16, 2020
[Toxic hydroxychloroquine-induced cardiomyopathy complicating systemic lupus treatment]
Marie-Cécile Bories1, Laure Gibault2, Pierre-Louis Tharaux3
1Service de cardiologie, hôpital européen Georges-Pompidou, Assistance publique-Hôpitaux de Paris, 20, rue Leblanc, Paris, France.
Insights
Hydroxychloroquine (HCQ) can cause fatal toxic cardiomyopathy, a rare adverse effect. Long-term HCQ use in systemic lupus erythematosus patients necessitates cardiac monitoring for potential heart damage.
Area of Science:
- Cardiology
- Toxicology
- Rheumatology
Background:
- Hydroxychloroquine (HCQ) is a widely used medication for systemic lupus erythematosus (SLE).
- While generally considered safe, HCQ can have rare but severe adverse effects.
- Cardiac toxicity is an underrecognized complication of long-term HCQ therapy.
Observation:
- A 72-year-old woman with SLE on long-term HCQ treatment developed cardiomyopathy and conductive disorders post-kidney transplant.
- Endomyocardial biopsy revealed myocardial fibrosis and vacuolated myocytes.
- Electron microscopy identified curvilinear bodies and pseudomyelin figures, characteristic of HCQ toxicity.
Findings:
- The patient's cardiac condition was consistent with HCQ-induced cardiomyopathy.
- Immunohistochemistry showed impaired autophagy (accumulation of LC3b, p62, beclin-1) in cardiac myocytes.
- This suggests a cellular mechanism contributing to HCQ cardiotoxicity.
Implications:
- Clinicians should consider HCQ-induced cardiomyopathy in patients with SLE experiencing unexplained cardiac disease during long-term HCQ therapy.
- Diagnostic endomyocardial biopsy is crucial for identifying this potentially fatal adverse effect.
- This case underscores the importance of monitoring cardiac health in patients on long-term HCQ treatment.
Abstract:
Hydroxychloroquine (HCQ) is considered as efficient and safe to treat systemic lupus. We report a case of fatal toxic cardiomyopathy, an underrecognized adverse effect of HCQ. A 72-year-old woman with systemic lupus erythematosus treated for 24 years by HCQ received a kidney allograft. One year later she developed a cardiomyopathy with conductive disorders. An endomyocardial biopsy showed severe non-specific myocardial fibrosis and hypertrophic vacuolated myocytes. Transmission electron microscopy showed curvilinear bodies and pseudomyelin figures consistent with HCQ-induced cardiomyopathy. At immunohistochemistry LC3b, p62 and beclin-1 accumulated in vacuolated cardiac myocytes suggesting impaired cell autophagy. When unexplained cardiac disease develops in patients receiving long-term HCQ treatment, toxic cardiomyopathy should be considered leading to a diagnostic endomyocardial biopsy.
Related Concept Videos
Cardiomyopathy V: Interprofessional Care
Rheumatic Heart Disease I: Introduction
Cardiomyopathy III: Hypertrophic Cardiomyopathy
Cardiomyopathy VI: Nursing Management
Cardiomyopathy II: Dilated Cardiomyopathy
Cardiomyopathy IV: Restrictive Cardiomyopathy

